Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

January 9, 2017Del Norte County, California

NWS Eureka, CA issued this special weather statement at Jan 9, 2017, 4:23 PM PST for Del Norte County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2017, 4:23 PM PST (00:23 UTC)
Expired
Jan 9, 2017, 4:45 PM PST
In force
22 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 91 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS86 KEKA 100023
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
423 PM PST MON JAN 9 2017
 
CAZ103-105-100045-
Northern Humboldt Interior CA-Northern Humboldt Coast CA-
423 PM PST MON JAN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY
UNTIL 445 PM PST...

At 423 PM PST, Doppler radar was tracking a strong thunderstorm over
Orick, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Orick.

LAT...LON 4132 12385 4118 12397 4117 12413 4125 12411
      4134 12408 4141 12397
TIME...MOT...LOC 0023Z 226DEG 34KT 4125 12411 

$$

DOLL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jan 9, 4:19 PM PST, 4 minutes earlier.

Area forecast discussion, Jan 9, 4:19 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
419 PM PST Mon Jan 9 2017

.SYNOPSIS...Scattered thunderstorms are expected along the Del
Norte and Humboldt county coastline tonight, with numerous mostly
harmless showers elsewhere. Heavy rain is expected Tuesday morning
through evening, with more showers and lowering snow levels
Tuesday night. Strong winds are also expected in many areas
Tuesday, along with flooding of main stem rivers, small streams,
and coastal areas near the tidal zone.

&&

.DISCUSSION...Weather conditions continue to closely match
forecasted conditions for the most part, as most of the region is
reaching the tail end of a relative calm before the storm. Light
showers have continued across primarily the interior hills today
with mostly dry but cloudy conditions right along the immediate
coast. Accumulating snow levels have generally ranged from around
3300 feet near the coast to around 2500 to 3000 feet across Trinity
county, although a few protected valleys have seen light snow to
around 2000 feet. Meanwhile, river levels continue to recede after
several reached above flood stage in the past 24 hours, although the
Eel River at Fernbridge remains slightly above flood stage as of
this writing (330 PM). Several instances of flooding have been
observed throughout the region, particularly along the Eel,
Vanduzen, Navarro, and Russian rivers. Additional flooding of these
rivers and others is likely tomorrow, with more details written
below. Winds have been generally breezy but not damaging today, but
much stronger winds can be expected tomorrow. The item of most
pressing concern in the near term is the approach of a broken line
of thunderstorms off the Humboldt/Del Norte coasts, which will move
onshore around 4 PM this afternoon bringing lightning and localized
strong wind gusts.

.HEAVY RAIN/HYDROLOGY...Another round of heavy rain is expected to
move through the region over the next 24 to 36 hours as a series of
potent shortwaves moves onshore. By the time the heavy rain ends
Wednesday morning, most of the region will see an additional 3 to 7
inches of rain, with a slight preference towards Humboldt and Del
Norte counties with the heaviest totals. As usual, the Humboldt Bay
region and Trinity/Mendocino interior valleys will measure the
lowest totals, with the highest amounts in the mountains. Rain rates
will begin to increase this afternoon as a line of thunderstorms
moves onshore, and this increased shower activity will continue
through the night. However, the heaviest period of rain will likely
occur tomorrow morning through late afternoon as the stronger of two
storm systems moves onshore. Flooding is expected to become an issue
in many areas tomorrow due to excess rain and saturated soils,
including many main stem rivers, small streams, low lying rural
and urban areas, and coastal communities near the tidal zone.
Rivers forecast to reach flood stage as of this writing include
the Eel River at Fernbridge, Van Duzen River at Bridgeville,
Navarro River at Navarro, Russian River at Hopland, and Mad River
at Arcata. This will almost certainly result in flooding along
Highway 128 near Navarro, 175 in Hopland, throughout many parts of
the Eel River Delta, and portions of highway 36. Flooding issues
may crop up along parts of highway 1 as well, particularly near
the Garcia River. Several other rivers are forecast to reach
monitor stage as well, and some very near flood stage...including
the Klamath and Smith rivers, among others. Peak flows are
expected to occur Tuesday evening through Wednesday morning, with
the larger rivers like the Eel and Klamath rivers being a bit
slower to recede given their larger basins.

.WIND...Strong and potentially damaging winds are expected tomorrow
morning through much of the day for many areas, with an extra
emphasis on high elevation ridges. Some damaging wind gusts will be
possible along the immediate coast, and in particular on exposed
coastal headlands like Patrick's Point and Point Saint George,
including Crescent City. Gusts to 50 or 60 mph are almost certain
along many coastal ridges, with gusts even higher than that possible
as well. Gusts to 35 to 45 will be more common along the coast, with
occasionally stronger gusts there as well. Recently saturated soils
will likely make trees more vulnerable to toppling as well, and
this was already seen during the strong winds that occurred earlier
in the week. Winds will diminish following the cold frontal
passage Tuesday night. Very localized strong gusts will be
possible with any thunderstorms that move onshore this evening as
well.

.SNOW...Snow levels are expected to slowly rise to around 4000 feet
overnight across mainly areas west of Trinity county tonight, which
will keep winter weather impacts to a minimum across Humboldt, Del
Norte and Mendocino counties. However, snow levels will be slow to
rise across Trinity county, and as precipitation rates increase
additional light snow accumulations will be possible this evening
and overnight. This will primarily impact the high passes of Highway
36 and 3, the former of which has become an important east/west
travel corridor due to the closure of highway 299. Expect another 1
to 4 inches of wet, heavy snow in these areas. Snow levels will rise
to around 4500 feet ahead of tomorrows storm, which should keep most
snow above pass levels during the day tomorrow. Higher elevation
areas will likely see snow measured in feet, but this will likely be
restricted to wilderness areas like the Trinity Alps.

Snow levels are expected to drop quickly behind the cold front
Tuesday night, and convective showers will move onshore through
early Wednesday and maybe slightly longer. Light snow will be
possible at pass levels during this period, although accumulation
amounts are uncertain. A winter Weather Advisory may need to be
considered in future forecasts as this becomes more clear.

.LIGHTNING...A line of broken thunderstorms will move onto the
northern Humboldt coast this afternoon, which may bring some strong
gusts and occasional lightning strikes to localized areas. Waves
of these thunderstorms will be possible through the evening and
early overnight hours before instability and dynamic forcing
wanes.

.LONG TERM...A building ridge will result in a nice break from the
wet and windy weather Thursday and Friday, allowing water levels to
recede. Furthermore, the pattern beyond Friday looks to be a bit
less active than previously anticipated, although additional rounds
of what appears to be light to moderate rain will be possible over
the weekend and early next week. /BRC

&&

.AVIATION...Unsettled and wet weather conditions will continue
through the forecast period. Gusty southerly winds and rain will
ramp up tonight into Tue as a vigorous front approaches the coast.
Conditions will deteriorate at all terminals tonight with IFR
conditions possible in moderate to heavy rain on Tue. Low level wind
shear will be possible at all terminals on Tue as a surface front
moves across the airports.

&&

.MARINE...Thunderstorms have been firing up in the northern
waters this afternoon. A marine weather statement has been hoisted
to warn of the potential for gusts to 34 kt or more through the rest
of today and perhaps into the early evening hours.

Primary forecast concern will be the potential for storm force winds
on Tuesday. Latest guidance from the GFS, ECMWF and NAM continue to
indicate a surface low winding up offshore tonight. This low will
rapidly approach the northern waters on Tue, generating robust
southerly winds. Gales are highly probably with short period
southerly seas ramping up to 15 to 20 ft by afternoon. The GFS and
NAM continue to indicate boundary layer winds around 45 kt and 925
to 850mb winds in excess of 50kt. There is a potential for gusts to
around 50 kt with the atmosphere becoming unstable in the afternoon
on Tue. For now will beef up the wind forecast, but hold off on
hoisting a storm warning due to the convective nature of the gusts.

The models continue to indicate a secondary low following Tue night.
The latest GFS was in better agreement with the NAM/ECMWF and no
longer has blasting westerly and northwesterly winds around 40kt
developing Tue night. We probably will see blustery NW conditions
behind the low, though the NAM and ECMWF were not as strong as the
GFS. Confidence is therefore not high.

Conditions should ease up Thu and Fri, though seas may still be
rough on Thu due to short period northerly wave generation. Another
front will approach over the weekend and light to moderate southerly
winds should return offshore.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 4 AM PST Tuesday through Tuesday evening for
     CAZ101>113.

     Wind Advisory from 10 AM to 7 PM PST Tuesday for CAZ103-109-110-
     112-113.

     Coastal Flood Advisory from 8 AM to 11 AM PST Tuesday for CAZ101-
     104-109.

     Winter Weather Advisory until 10 PM PST this evening for CAZ107-
     108.

     High Wind Warning from 10 AM to 7 PM PST Tuesday for CAZ101-102-
     104>106.

     Coastal Flood Watch Tuesday morning for CAZ103.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 10 AM PST Tuesday for PZZ450-455-470-
     475.

     Gale Warning from 10 AM to 10 PM PST Tuesday for PZZ450-455-470-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 9, 4:48 AM PST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
448 AM PST MON JAN 9 2017

CAZ101-104-109-101300-
COASTAL DEL NORTE-SOUTHWESTERN HUMBOLDT-MENDOCINO COAST-
448 AM PST MON JAN 9 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 11 AM PST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS.
A HIGH WIND WATCH IS CURRENTLY IN EFFECT.
A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT ON TUESDAY FOR
HIGH TIDES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ102-101300-
DEL NORTE INTERIOR-
448 AM PST MON JAN 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ110>113-101300-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
448 AM PST MON JAN 9 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY .

A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ107-108-101300-
NORTHERN TRINITY-SOUTHERN TRINITY-
448 AM PST MON JAN 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ105-106-101300-
NORTHERN HUMBOLDT INTERIOR-SOUTHERN HUMBOLDT INTERIOR-
448 AM PST MON JAN 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.
A HIGH WIND WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ103-101300-
NORTHERN HUMBOLDT COAST-
448 AM PST MON JAN 9 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...COASTAL FLOOD WATCH IN EFFECT TUESDAY MORNING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT FOR HIGH TIDES.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.
A COASTAL FLOOD WATCH IS CURRENTLY IN EFFECT ON TUESDAY FOR HIGH
TIDES.
A HIGH WIND WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 9, 3:33 PM PST, 50 minutes before
Special Weather Statement
National Weather Service Eureka CA
333 PM PST MON JAN 9 2017

CAZ101-102-100015-
Coastal Del Norte CA-Del Norte Interior CA-
333 PM PST MON JAN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEL NORTE AND NORTHERN
HUMBOLDT COUNTIES UNTIL 415 PM PST...

At 333 PM PST, Doppler radar was tracking a strong thunderstorm near
Smith River, or near Jedediah Smith State Park, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crescent City, Klamath, Jedediah Smith State Park, Jack McNamera
Field, Crescent City North, Smith River, Bertsch-Oceanview, Requa and
Fort Dick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 12411 4172 12398 4146 12404 4146 12407
      4178 12429 4178 12426 4182 12423 4190 12421
      4193 12420 4192 12420 4193 12419 4195 12421
      4200 12421
TIME...MOT...LOC 2333Z 219DEG 28KT 4186 12414
Special weather statement, Jan 9, 4:23 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
423 PM PST MON JAN 9 2017

CAZ103-105-100045-
Northern Humboldt Interior CA-Northern Humboldt Coast CA-
423 PM PST MON JAN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY
UNTIL 445 PM PST...

At 423 PM PST, Doppler radar was tracking a strong thunderstorm over
Orick, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Orick.

LAT...LON 4132 12385 4118 12397 4117 12413 4125 12411
      4134 12408 4141 12397
TIME...MOT...LOC 0023Z 226DEG 34KT 4125 12411

DOLL

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:13 PM PSTSpecial Marine WarningEKA17 min
Jan 9, 4:30 PM PSTSpecial Marine WarningEKA30 min
Jan 9, 5:51 PM PSTSpecial Marine WarningEKA9 min
Jan 10, 3:50 AM PSTCoastal Flood WarningEKAHumboldt7 hr
Jan 10, 11:52 AM PSTAreal Flood AdvisoryEKAMendocino3 hr
Jan 10, 12:10 PM PSTAreal Flood AdvisoryEKAHumboldt, Mendocino, Trinity3 hr
Jan 10, 12:22 PM PSTAreal Flood AdvisoryEKAHumboldt, Mendocino, Trinity3 hr
Jan 10, 12:39 PM PSTCoastal Flood WatchEKAHumboldt6 hr
Jan 10, 12:39 PM PSTCoastal Flood AdvisoryEKADel Norte, Humboldt, Mendocino23 hr
Jan 10, 2:30 PM PSTRiver Flood WarningEKAHumboldt27 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.